Winter Storm, Jefferson
- When
- February 2, 7:00 AM EST to February 3, 9:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
A stacked coastal storm threw Atlantic moisture back across western and north central New York Tuesday (Groundhog Day) and into Wednesday. Strong mesoscale banding occurred over the North Country and on the western edge of the mid-upper level low.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A stacked coastal storm threw Atlantic moisture back across western and north central New York Tuesday (Groundhog Day) and into Wednesday. Strong mesoscale banding occurred over the North Country and on the western edge of the mid-upper level low. Later, banding within the shield of synoptic snow enhanced snowfall rates to over an inch an hour for sites Rochester and eastward with total snowfall approaching 10 -12 inches in some areas. The Rochester evening commute was slow with snow covered roads. Selected snow totals during the event included 11.7 inches in Watertown, 12 inches on Croghan, 15 inches in Lacona, 9.5 inches in Williamson, 10 inches in Fairport, and 10 inches in Geneva.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 2, 6:28 AM EST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
628 AM EST Tue Feb 2 2021
.SYNOPSIS...
A strong low will move slowly northward along the east coast through
tonight, reaching the Canadian Maritimes Wednesday. Accumulating
snow will spread westward and back into most of the region today and
tonight, with the greatest accumulations across Central NY and the
western Finger Lakes. The snow will end from west to east later
tonight and Wednesday as high pressure builds into the eastern Great
Lakes. A brief warming trend will arrive Thursday and early Friday
before much colder air moves back into the region for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A mature Nor'Easter will continue to move slowly northward just
offshore of the New England coast today and tonight, with the
associated mid level closed low drifting slowly northward to
southern New England by Wednesday. The circulation of the system
will expand today, allowing deep moisture and forcing to spread back
westward across the eastern Great Lakes. Forcing will primarily come
from mid level frontogenesis and deformation along the northwest
periphery of the circulation. Several vorticity maxima will also
orbit the closed low, providing periods of DPVA and enhanced ascent.
The airmass looks too warm for much lake enhancement, with the
dendritic growth zone displaced well above the shallow inversion and
in the mid levels.
Snow continues to develop from east to west across the region early
this morning, with snow now developing along the Genesee Valley. The
westward progression will likely slow for a few hours this morning
with drier air in place initially across far Western NY. The snow
will reach its westernmost point during the mid to late afternoon,
with the western edge of light snow reaching all the way back to
near the Lake Erie shore briefly. The snow will then taper off from
west to east from late evening through the overnight as the coastal
low moves off into the Canadian Maritimes. The snow will end in far
Western NY by late evening, then end overnight across the Genesee
Valley, and early Wednesday morning across the western Finger Lakes.
Some light snow will linger east of Lake Ontario all the way through
Wednesday afternoon and evening, but the bulk of the accumulations
will be done by mid to late morning.
Forecast accumulations remain very similar to previous forecasts,
with the highest accumulators and snowfall rates focusing on the
western Finger Lakes. Expect totals of 5-9 inches across Ontario,
Wayne, and Cayuga counties over about a 30 hour period. The long
duration of this event places this range of accumulations in the
higher end of advisory criteria. The greatest accumulations will
likely be found across the higher terrain of southern Ontario county
where upslope into the terrain will enhance snowfall.
Accumulations of 4-6 inches are expected for Monroe and Livingston
counties, including the Rochester area, and also in southern
portions of Oswego County. 00Z model guidance trended a little
higher on snowfall east of Lake Ontario, with the greatest
accumulations coming this morning and again tonight, with a lull
between during the afternoon. Expect 3-6 inches here, with the
greatest amounts across the northern Tug Hill as northerly upslope
flow provides some enhancement. Expanded the advisory into Jefferson
and Lewis counties given the upward trend in forecast snow amounts.
Farther west, expect 2-4 inches across Orleans, Genesee, Wyoming,
and northern Allegany counties. This falls just below advisory
criteria, but if the system trends any farther west today this tier
of counties may need to be added. Farther west, expect 1-2 inches
from Buffalo and Niagara Falls southward into the western Southern
Tier.
Wednesday will become mainly dry from the Genesee Valley westward as
the coastal low moves farther away, although low clouds may be
difficult to scour out with northwest upslope flow. Some light snow
will linger east of Lake Ontario through the afternoon and evening,
but accumulations will be very minor by afternoon.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Upper level ridging and associated surface high pressure will work
its way east from the central Great Lakes to the eastern Great Lakes
Wednesday night and Thursday. With the high pressure in the
vicinity, expect a period of dry weather. Otherwise, lows will drop
into the upper teens to low 20s across much of WNY, with low to mid
teens in the North Country on Wednesday night. Temperatures will
rebound Thursday with highs ranging in the 30s, as southerly winds
will advect warm air into the region ahead of the next approaching
system.
The upper level trough over the Rockies Wednesday night will dig
across the Southern Plains Thursday before lifting northeast across
the region Thursday night and Friday. As such, its associated
surface low will develop over Colorado Wednesday night before
lifting north-northeast across the central Great Lakes into
southeastern Ontario and southwestern Quebec Friday night. As the
surface low lifts northeast into the central Great Lakes Thursday
night, its associated surface frontal boundaries will sweep from
southwest to northeast across the region Thursday night through
Friday. The first frontal boundary will be the warm front, which
will be closely followed by front number two, the cold front. As
alluded to previously, warm air will continue to be advected into
the region Thursday night, along with moisture, which will increase
chances for a mix of rain and snow showers from west to east
Thursday night into Friday. At the time of onset, freezing rain will
be quite possible as warm air will be in place aloft and surface
temperatures will be at/near freezing. It will be a quick warm up as
a strong cold front passes across the region Friday, which will act
to changeover any precipitation to all snow showers by Friday
evening. Abundant moisture with a trough overhead and cold,
southwest flow will result in lake effect snow forming behind the
front Friday night into Saturday morning. Localized accumulating
snow is likely.
Aside from the precipitation Thursday night through Friday, low
passing by to our east will tighten the pressure gradient across the
region will freshen the winds across the region, especially the
areas northeast of Lake Erie. Winds may gust up to 30 to 35 mph
Friday.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
In the wake of the cold frontal passage Friday (now stalled to the
region's southeast), cold air will initially return to the region
Saturday. 850mb temperatures in the mid negative teens will promote
the continuation of lake snows east of both Lakes Saturday.
Meanwhile, a weak area of low pressure will form along the stalled
boundary, which will increase shear and thus act to diminish the
lake snows Saturday night. Though, with the low passing overhead
chances for some general snow showers are possible.
The aforementioned low will then move north of the region on Sunday,
which will drag its trailing cold front across the region. As this
occurs, a much colder air mass, more like an arctic air mass (850mb
temperatures dropping to -20C, and possibly colder...) will push
across the Great Lakes/Central Canada into the Northeast and Mid
Atlantic regions. This will likely set the stage for the next round
of potentially significant lake effect snows, though it is still too
far out to determine the nitty-gritty details so will have to keep
an eye on it. Outside of this, the other main impact for the later
half of the weekend and early work week will be the frigid
temperatures.
That said, temperatures to start off the weekend will be a bit below
normal, before they decide to dip to well below average for the
second half of the weekend and start of next week.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Snow is spreading from east to west across the region early this
morning as the circulation around a mature east coast low expands.
The snow has reached the Genesee Valley, and will continue to spread
slowly westward through the rest of the morning. IFR VSBY and MVFR
CIGS will become widespread across most of the region as the snow
develops. IFR CIGS will be found across the higher terrain today.
The heaviest snow and lowest VSBY is expected to focus from KROC
eastward to the eastern Lake Ontario region today. There may be a
few brief periods of 1/2SM moderate snow at KROC and KART, but most
of the time VSBY will stay above airfield minimums.
The snow will reach its westernmost extent during the mid to late
afternoon, likely reaching KBUF, KIAG, and KJHW for a few hours. The
snow will then taper off from west to east tonight as the coastal
low continues to move northeast towards the Canadian Maritimes.
Expect a gradual improvement from IFR VSBY to VFR VSBY from west to
east tonight. Areas of MVFR CIGS will linger overnight after the
snow ends.
Outlook...
Wednesday...Light snow east of Lake Ontario with MVFR/IFR VSBY at
times. Otherwise areas of MVFR CIGS.
Thursday...VFR.
Thursday night and Friday...Mainly MVFR. Rain and snow showers
likely.
Saturday...IFR possible in lake effect snow northeast of Lakes
Erie and Ontario.
&&
.MARINE...
High pressure will remain anchored from James Bay to central and
northern Quebec through Wednesday. To our east, a deep east coast
low will move slowly northward just offshore of New England through
tonight, reaching the Canadian Maritimes Wednesday.
Moderate northeast winds will gradually back to the north today, and
northwest tonight and Wednesday as the coastal low moves slowly
northward. This will maintain Small Craft Advisory conditions on
Lake Ontario through Wednesday night. Winds are somewhat lower on
Lake Erie, but will still be strong enough to produce Small Craft
Advisory conditions through late tonight. High pressure will build
into the eastern Great Lakes Thursday with diminishing winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 10 AM EST Wednesday for
NYZ006>008.
Winter Weather Advisory until 7 AM EST Wednesday for NYZ004-
005-014.
Winter Weather Advisory until 4 AM EST Wednesday for NYZ003-
013.
MARINE...Small Craft Advisory until 7 AM EST Wednesday for LEZ040-041.
Small Craft Advisory from 10 AM this morning to 7 AM
EST Wednesday for LOZ030.
Small Craft Advisory until 7 AM EST Thursday for
LOZ042>044.
Small Craft Advisory until 10 PM EST Wednesday for LOZ045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 315 AM EST Tue Feb 2 2021 NYZ001-010-019-020-085-030815- Niagara-Northern Erie-Chautauqua-Cattaraugus-Southern Erie- 315 AM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-011-012-021-030815- Orleans-Genesee-Wyoming-Allegany- 315 AM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Low pressure will move slowly north just offshore of the east coast today and tonight. Snow will spread back west across the region, with 2-4 inches of accumulation expected today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-030815- Oswego-Jefferson-Lewis- 315 AM EST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-014-030815- Wayne-Northern Cayuga-Ontario- 315 AM EST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-013-030815- Monroe-Livingston- 315 AM EST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 315 AM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945164, 945165, 945166, 945169, 945171, 945172, 945173.